Morphine is an opiate pain medication, and it belongs to a class of drugs called opioid pain relievers. Even when used appropriately, a patient can become addicted in as little as 2 weeks.
Addiction to this drug can quickly get out of control as over half of drug-related deaths in the US are caused by heroin and morphine overdose. It is vital that every user knows the information about the lethal dose of morphine, the dangers associated with its use, and morphine antidote. Getting medical help at the right moment may be essential in saving a life.
Can You Overdose on Morphine?
Yes, there is no doubt a person can overdose on Morphine even when they do not realize it.
Morphine overdose is a condition that occurs due to the excessive consumption of the medicine orally or by injection. Actually, overdose can be accidental or intentional. When people use the medication at the recommended medical precautions, it is less likely to occur. However, due to the drug’s addictive nature, individuals can OD on it in quest of a more intense high.
Patients using the drug for medical purposes (to treat pain) should know all the information about the risks to prevent them from happening.
What Is a Lethal Dose Of Morphine?
When an individual takes an excessive dosage, and their body cannot metabolize the drug, OD symptoms develop. Understandably, the overdose symptoms largely depend on body weight and the individual capacity to break down the drug.
Another important factor is previous exposure to the drug. For example, an individual who has developed a tolerance may be able to digest a larger amount than a beginning user. Preexisting health conditions greatly influence overdose and consequent complications, including respiratory diseases, renal function, and liver health. It’s because the liver is the major organ for metabolism. At the same time, kidneys play a key role in excreting the drug out of the body.
A lethal dose of morphine can be different for each user, depending on the factors described above. For first-time users, any dose more than 200 mg can be fatal. However, for those who have developed a tolerance because of long term use, a dose up to 3 grams may not be as toxic.
Morphine Overdose Statistics
Nowadays, there is a lot of information and statistics on drug abuse, making it possible to understand the scope of the opioid epidemic in the USA. According to the Centers for Disease Control and Prevention, around 41 people died every day of prescription opioid poisoning in 2018. Morphine ranks fourth in the list of 10 drugs involved in deaths due to drug overdose for the year 2010-2014, US.
No doubt, all these numbers indicate a serious scenario. More Americans are being exposed to the unintended and often disastrous effects of opioids.
Risk Factors of Overdose on Morphine
As the tolerance to the medication grows, users may start increasing their dose, which can potentially lead to an overdose. However, some people just get away with it, while others have to suffer the consequences.
It Can Be Explained By Several Risk Factors:
- History of mental illnesses – Various studies have suggested a strong link between mental disorders and incidence of drug abuse and overdose.
- Financial Problems – Morphine overdose death cases also have some connections with financial problems and unemployment. Therefore, it’s quite understandable that many people find drugs as an escape from financial issues.
- Tolerance – Cases of drug poisoning can occur at doses required to get a strong effect. As a person continues taking an opiate for their condition, one slowly develops a tolerance. Then, they need a higher dose to produce the same effects. As a result, what seemed like a good dose can turn fatal.
- Combined use of this opiate with alcohol or other drugs – Drug abusers are more likely to combine drugs with alcohol or benzo, which can be fatal. The combined use causes severe respiratory depression, a common cause of death among drug abusers.
- History of respiratory disorders like asthma – Opioids are potent respiratory depressants. Therefore, patients with some kind of respiratory illness can succumb to the deadly effects even at lower doses.
Finally, a person can increase their risk of poisoning even at lower doses because of other health conditions. It includes hypotension, hypothyroidism, and impaired renal or hepatic function.
Symptoms and Signs Of Morphine Overdose
Adverse health effects such as breathing problems and increased drowsiness can occur within a few hours after taking a large dosage. However, the route of drug administration, whether the user injected, swallowed, or snorted the drug, also determines the time for the symptoms to appear.
Some Other Symptoms and Signs Of Morphine Overdose May Include:
- Bluish discoloration of fingernails and lips
- Nausea and vomiting
- Constricted pupils
- Abdominal cramps
When morphine overdose death occurs, it’s often caused by respiratory arrest or cardiac arrest. In some cases, users’ breathing will slow down so much that it stops altogether. This usually occurs after they lose consciousness.
Morphine Antidote and Treatment
If the signs of Morphine overdose have become apparent, medical assistance is required. Naloxone, which antagonizes the actions of opioids, is the Morphine antidote. It is most commonly given through the veins. In some cases, they may administer it by injecting the medicine into the muscles.
Furthermore, ensuring a clear airway is very important, and supportive treatments are necessary to stabilize the patient. Naloxone, a Morphine antidote, will completely reverse the effects of poisoning if administered in time. Naloxone has no effect on people who have not taken any opioids.
Experts are also studying newer opioid antagonists such as Naltrexone and Nalmefene as an alternative treatment for opioid poisoning. OD effects may take up to 14 days to clear. The patient should be closely monitored during this period.
Preventing an Overdose
Self-control and disciplined use of prescription opioids are of prime importance when talking about preventive methods. In addition, a patient can also consider the following tips to reduce overdose cases:
- Stick to the treatment guidelines and the doctor’s instructions
- Tame the craving and urges to get a high
- Do not mix the medication with alcohol or any other drug
- Talk to a doctor or pharmacists to know more about the drug’s precautions
- Participate in an educational program that aims to increase awareness about drug abuse and overdose whenever possible
- Always keep Naloxone on hand if you are taking opioids
When a person recognizes they or a loved one may have a Morphine addiction, seeking immediate help is the best way to prevent anything worse from happening. To find help, the right place to start is to look for addiction treatment.
Contact your healthcare provider to learn more information about possible options.
Hope Without Commitment
Find the best treatment options. Call our free and confidential helpline
Most private insurances acceptedMarketing fee may apply
- Margaret Warner, James P Trinidad, Brigham A Bastian, Arialdi M Minino, Holly Hedegaard, Drugs Most Frequently Involved in Drug Overdose Deaths: United States, 2010-2014. 2016. https://www.ncbi.nlm.nih.gov/pubmed/27996932
- CDC, Overdose Death Maps, 2020. https://www.cdc.gov/drugoverdose/data/prescribing/overdose-death-maps.html
- K Sauter, H H Kaufman, S M Bloomfield, S Cline, D Banks, Treatment of high-dose intrathecal morphine overdose. Case report, 1994. https://pubmed.ncbi.nlm.nih.gov/8207519/
- World Health Organization, Opioid overdose, 2020. https://www.who.int/news-room/fact-sheets/detail/opioid-overdose
- NIDA. The Connection Between Substance Use Disorders and Mental Illness, 2020. https://www.drugabuse.gov/publications/research-reports/common-comorbidities-substance-use-disorders/part-1-connection-between-substance-use-disorders-mental-illness
- U.S. National Library of Medicine, Morphine overdose, 2018. https://medlineplus.gov/ency/article/002502.htm
- U.S. National Library of Medicine, Opioid Overdose. https://medlineplus.gov/opioidoverdose.html
- Leigh Hlavaty, Patrick Hansma, LokMan Sung, Contribution of opiates in sudden asthma deaths, 2015. https://pubmed.ncbi.nlm.nih.gov/25626436/
- U.S. Department of Health & Human Services, U.S. Surgeon General’s Advisory on Naloxone and Opioid Overdose, 2018. https://www.hhs.gov/surgeongeneral/priorities/opioids-and-addiction/naloxone-advisory/index.html
- U.S. Department of Health & Human Services, Opioid Overdose Prevention, 2019. https://www.hhs.gov/surgeongeneral/priorities/opioids-and-addiction/opioids-overdose-prevention/index.html